Related Experiment Video
Updated: May 15, 2026

Nerve Excitability Assessment in Chemotherapy-induced Neurotoxicity
Published on: April 26, 2012
[Assessment of hand-foot syndrome in cancer outpatients undergoing chemotherapy]
Keiko Takeda1, Tadashi Shigematsu, Masahiro Shirai
1Dept. of Pharmacy, Saiseikai Shigaken Hospital.
Abstract:
Capecitabine, an oral prodrug of 5 -fluorouracil, is a promising treatment for colorectal, breast, and gastric cancers, but often causes hand-foot syndrome(HFS), which is the most common dose-limiting toxicity. The aim of this study was to evaluate of the efficacy of the pharmacist in providing support at ambulatory therapy centers, especially for HFS. The HFS is a higher-incidence adverse event that may develop during chemotherapy with capecitabine. Once developed, the symptoms significantly impair quality of life(QOL), leading to a reduction in the dosage or discontinuation of the treatment. Patient symptoms may therefore increase in severity. This study was performed to analyze the treatment adherence and adverse events resulting from capecitabine therapy provided by pharmacists to cancer outpatients. All patients were prescribed vitamin B6(pyridoxine), which can help to reduce or prevent HFS. A lesser or milder extent of HFS was detected in patients who had used a moisturizer at the same time as the introduction of capecitabine therapy. Adherence to this approach will benefit the patients' selfcare in maintaining moisture retention, which is an important countermeasure for HFS. Additionally, early introduction of effective countermeasures for skin care, dose reduction, and rest periods is important for HFS management; in addition, team care support is dispensable. Our support system may be useful for management strategies for HFS. We suggest that improved quality of lif e is needed in cancer outpatients being treated with chemotherapy.
Related Concept Videos
Diabetic Foot Ulcer
Assessment of the Cardiovascular System III: Palpation
Jugular Venous Pressure (JVP) Measurement
Position the patient at a thirty- to forty-five-degree angle or in a semi-fowler's position. Look for the highest point of pulsation in the internal jugular vein and measure the vertical distance to the angle of Loius or sternal angle. A normal JVP is 3-4 cm above the...
Peripheral Artery Disease IV: Nursing Management
Assessment of the Cardiovascular System II: Inspection
Head and Neck
Nursing Assessment of the Genitourinary System II: Inspection and Palpation
Peripheral Artery Disease V: Postoperative Nursing Management